Volume 1, issue 1 (2001)

Download this article
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The product formula for Lusternik–Schnirelmann category

Joseph Roitberg

Algebraic & Geometric Topology 1 (2001) 491–502

arXiv: math.AT/0109105

Abstract

If C = Cϕ, denotes the mapping cone of an essential phantom map ϕ from the suspension of the Eilenberg–Mac Lane complex K = K(,5), to the 4–sphere S = S4, we derive the following properties: (1) The LS category of the product of C with any n–sphere Sn is equal to 3; (2) The LS category of the product of C with itself is equal to 3, hence is strictly less than twice the LS category of C. These properties came to light in the course of an unsuccessful attempt to find, for each positive integer m, an example of a pair of 1–connected CW–complexes of finite type in the same Mislin (localization) genus with LS categories m and 2m. If ϕ is such that its p–localizations are inessential for all primes p, then by the main result of [J. Roitberg, The Lusternik–Schnirelmann category of certain infinite CW–complexes, Topology 39 (2000), 95–101], the pair C = S Σ2K,C provides such an example in the case m = 1.

Keywords
phantom map, Mislin (localization) genus, Lusternik–Schnirelmann category, Hopf invariant, cuplength
Mathematical Subject Classification 2000
Primary: 55M30
References
Forward citations
Publication
Received: 26 October 2000
Revised: 7 May 2001
Accepted: 17 August 2001
Published: 10 September 2001
Authors
Joseph Roitberg
Department of Mathematics and Statistics
Hunter Colleg
CUNY
695 Park Avenue
New York NY 10021
USA